Alabama, 2013High Wind in Alabama, January 30, 2013
January 30, 2013 · NWS HUN · 1 event in 1 county or zone
During the late evening hours of the 30th, strong and gusty winds behind a cold front tore off a portion of a metal roof of a shed and knocked trees down in DeKalb County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours of the 30th, strong and gusty winds behind a cold front tore off a portion of a metal roof of a shed and knocked trees down in DeKalb County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 30, 9:24 PM CST, 36 minutes earlier.
Area forecast discussion, Jan 30, 9:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
924 PM CST WED JAN 30 2013
.UPDATE...
EVENING FORECAST UPDATE
&&
.DISCUSSION...
THE SECOND COLD FRONT CONTINUES TO SLIDE ACROSS THE
REGION...BRINGING PERIODS OF LIGHT RAIN AND VERY GUSTY WINDS ALONG
AND BEHIND THE BOUNDARY. WIND GUSTS OF ANYWHERE FROM 25 TO MORE THAN
40 MPH HAVE BEEN REPORTED ACROSS THE CWA OVER THE PAST SEVERAL HOURS
AS THIS LEADING EDGE OF THE STRONG COLD ADVECTION TRACKS EASTWARD. AS
EACH LINE OF SHOWERS PASSES IT SEEMS THAT GUSTS INCREASE AGAIN...WITH
EVEN THE LIGHT RAIN EVIDENTLY HELPING DRAW DOWN THE STRONGER WINDS
JUST OFF THE DECK. WITH PRESSURE RISING RAPIDLY BEHIND THE
FRONT...COLD TEMPERATURES HAVE ALSO STARTED TO FILTER INTO THE AREA.
TEMPS AS OF 23Z WERE CLOSE TO 50 DEGREES WHILE THE 03Z OBS HAVE
ALREADY FALLEN TO THE LOW 40S/UPPER 30S. (DEWPOINTS HAVE SIMILARLY
FALLEN QUICKLY WITH VALUES ALREADY BELOW FZG VS 4 HOURS AGO WHEN TD
READINGS WERE LARGELY IN THE MID 40S).
GOING WITH CURRENT TRENDS...POCKETS OF LIGHT RAIN WILL CONTINUE TO
TRACK EASTWARD ACROSS THE CWA THROUGH CLOSER TO 3AM. HAVE THEREFORE
INCREASED THE MENTION OF POPS SLIGHTLY THROUGH THAT TIMEFRAME. THE
STRONG COLD ADVECTION WILL CONTINUE AND ALLOW TEMPS TO DROP BELOW
FREEZING BY EARLY MORNING...BUT AM ANTICIPATING THAT MOST OF THE
PRECIP WILL HAVE MOVE EASTWARD BEFORE WE REALIZE THE FZG TEMPS. COULD
A FEW OF OUR HIGHER TERRAIN LOCATIONS STILL SEE A FEW FLURRIES
BEFORE ALL IS SAID AND DONE BRIEFLY IN THE EARLY MORNING HOURS?
POSSIBLY. BUT AM MORE CONFIDENT IN THE DRYING OCCURRING BEFORE THE
SUBFREEZING AIR ARRIVES.
MADE MINOR CHANGES TO THE TEMP AND DEWPOINT TRENDS TO ACCOUNT FOR THE
SLIGHTLY FASTER ARRIVAL OF COOL/DRY AIR VS. THE GOING FORECAST...AND
ALSO INCREASED WIND GUSTS THROUGH MUCH OF THE OVERNIGHT PERIOD. BUT
AFTER ABOUT 3AM THE GUSTS SHOULD STILL START TO SLACKEN A BIT MORE
AS SUBSIDENCE BUILDS IN FROM THE WEST.
CCC
&&
.AVIATION...
/ISSUED 546 PM CST WED JAN 30 2013/
FOR 00Z TAFS...OVER THE NEXT FEW HOURS THE COLD FRONT WILL CONTINUE
TO SLIDE ACROSS AND EAST OF THE TERMINALS...BRINGING A BRIEF PERIOD
OF VERY STRONG WESTERLY GUSTS AND MVFR CIGS WITH LT RAIN.
AFTERWARDS...WINDS SHOULD REMAIN STRONG AND GUSTY OUT OF THE WEST
THROUGH THE EVENING BUT AM EXPECTING SFC WIND GUSTS TO DECREASE IN
THE EARLY MORNING AND LEAD TO BORDERLINE LLWS AT BOTH TERMINALS.
THERE IS A CHANCE THAT THE GUSTS WILL NOT SLACKEN THOUGH...WHICH
WOULD MINIMIZE THE CHC FOR LLWS CONDITIONS. EITHER WAY...BLUSTERY
CONDITIONS WILL PICK BACK UP DURING THE DAYLIGHT HOURS TOMORROW.
CCC
&&
.PREV DISCUSSION...
/ISSUED 149 PM CST WED JAN 30 2013/
NOT MANY CHANGES WERE NEEDED TO THE REMAINDER OF THE FORECAST. THE
DEEPENING UPPER TROF WILL BECOME MORE ESTABLISHED ACROSS THE ERN
CONUS AND CANADA. AN ARCTIC FRONT IS STILL SCHEDULED TO ARRIVE
THURSDAY EVENING WITH A BRIEF PERIOD OF -SHSN POSSIBLE. HOWEVER,
MOISTURE DEPTH DECREASES SUBSTANTIALLY UPON ARRIVING IN THE TN
VALLEY. WILL MAINTAIN THE SCHC -SHSN IN THE FORECAST FOR NOW FOR SRN
TN AND NRN AL, BUT THE CHC APPEARS TO BE DECREASING.
HIGH PRESSURE WILL TRANSLATE QUICKLY SEWD ON FRIDAY THRU THE REGION
BEFORE ANOTHER UPPER WAVE ARRIVES ON SATURDAY. THIS TIME, ARCTIC AIR
WILL HAVE RETREATED AND WEAK TO MODERATE WARM ADVECTION IN ADVANCE OF
THE SYSTEM SHOULD KEEP PCPN ALL LIQUID. WE HAVE BUMPED POPS JUST A
BIT MORE INTO THE CHC RANGE ON SATURDAY WITH FAIRLY GOOD CONSISTENCY
AMONGST THE GFS/ECWMF AND SUFFICIENT -DIVQ TO IMPLY UVV NECESSARY.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 30, 9:25 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CST WED JAN 30 2013
ALZ001>010-016-TNZ076-096-097-311115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
925 PM CST WED JAN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...REMAINDER OF TONIGHT...
THE COMBINATION OF BREEZY CONDITIONS AND DRY AIR MOVING INTO THE
TENNESSEE VALLEY WILL EVAPORATE MOISTURE FROM MOST AREA ROADS.
HOWEVER...A FEW PATCHES OF BLACK ICE WILL BE POSSIBLE AS TEMPERATURES
FALL BELOW FREEZING EARLY THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FEW SNOW SHOWERS ARE POSSIBLE THURSDAY NIGHT AS AN ARCTIC FRONT
MOVES INTO THE AREA. A BRIEF LIGHT DUSTING MAY BE POSSIBLE IN THE
HIGHEST TERRAIN OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
OTHERWISE...ACCUMULATIONS ARE NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
70/DD
In the hours before
Special weather statement, Jan 30, 6:28 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 PM CST WED JAN 30 2013
ALZ001>010-016-TNZ076-096-097-310430-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
628 PM CST WED JAN 30 2013
OVER THE NEXT SEVERAL HOURS...THE COLD FRONT BRINGING THE PUSH OF
MUCH COLDER AIR WILL SLIDE ACROSS THE TENNESSEE VALLEY. WIND GUSTS
ALONG AND JUST AHEAD OF THE FRONT WILL INCREASE TO BETWEEN 30 AND 40
MPH...IMPACTING LOCATIONS ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE
TENNESSEE FOR AN HOUR OR TWO. LOCATIONS IN HIGHER TERRAIN WILL LIKELY
SEE STRONGER WINDS. PERIODS OF LIGHT RAINFALL WILL ALSO PERSIST
ALONG AND JUST AHEAD OF THE FRONT.
AS THE FRONT MOVES ACROSS THE TENNESSEE VALLEY...WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION. IN ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS
REMAIN SECURE...INCLUDING PATIO FURNITURE AND TRASH CANS.
High Wind, Dekalb
- When
- January 30, 10:00 PM CST to 11:59 PM CST
- Where
- Dekalb forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A metal roof was partially torn off of a shed on County Road 127 on Lookout Mountain in Fort Payne, Alabama. Several trees were also reported knocked down throughout the county, but no specifics were provided.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, January 30, 20131 death · 18 injured · $75 million · EF3 · 45 events
- Tornadoes and Damaging Winds in Tennessee, January 30, 20131 death · 4 injured · $10 million · EF2 · 93 events
- Tornadoes and Damaging Winds in Kentucky, January 30, 20132 injured · $826,000 · EF2 · 39 events
- Flooding and Damaging Winds in West Virginia, January 30 to 31, 20131 death · $43,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Michigan, January 30 to 31, 20131 death · 1 injured · $8,000 · 14 events
- Flash Flooding in Maryland, January 30 to 31, 20131 death · 6 events
- Flood in Michigan, January 30 to 31, 2013$4.6 million · 1 event
- Flash Flooding and Flood in Virginia, January 30 to 31, 2013$1.6 million · 70 kt wind · 21 events
- Tornado and Damaging Winds in Alabama, January 30, 2013$114,000 · EF1 · 28 events
- Damaging Winds in Indiana, January 30, 2013$399,000 · 70 kt wind · 21 events
- Damaging Winds in Pennsylvania, January 30, 2013$295,000 · 58 kt wind · 20 events
- Damaging Winds in South Carolina, January 30, 2013$150,000 · 50 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430009.